MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT,DRILL

OBERDORF SYNTHES PRODUKTIONS GMBH DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT,DRILL
Catalog Number 03.010.228
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If the information is unknown, not available or does not apply, the section/field of the form is left blank.The device was received, and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in finland as follows: it was reported that on (b)(6) 2019, the patient underwent a femur nailing procedure using an adolescent lateral femoral nail (alfn).When drilling using an unknown golden drill guide, the drill bit broke and a piece of metal left in the patient's body.It was unknown if there was surgical delay.Surgical procedure and patient outcome were unknown.Concomitant medical products: drill guide (part unknown, lot unknown, quantity 1).This report is for one (1) drill bit.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history records review was completed for part: 03.010.228, lot: u189386.Manufacturing location: monument, release to warehouse date: dec 06, 2013 and jul 01, 2014.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the inspection or release of the product that would contribute to this complaint condition.Drill bit was received.Visual inspection confirmed the condition of device breakage, which agrees with the reported complaint condition.The oblique break occurred at the spiral tip.The sheared off tip fragment was not returned.Dimensional inspection was completed.The diameter of the drill bit near breakage point was intended to be 4.0mm to 4.6mm and it was measured to be ø4.52mm (ca818).The tip of the drill bit measuring approximately 25mm length (ca818) was observed to be broken.Specified hardness requirement was 50-55hrc; lots were certified at 51.74hrc.A root cause for the drill bit breaking could not be definitively determined based on the provided information.The fracture pattern suggests that an off-axis force during drilling is a likely contributor.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Updated test data.Updated reporter.

Brand Name
DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC
Common Device Name
BIT,DRILL
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8449132
Report Number8030965-2019-62217
Device Sequence Number2839393
Product Code HTW
UDI-Device Identifier07611819307711
UDI-Public(01)07611819307711
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.228
Device Lot NumberU189386
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Initial Date Received by Manufacturer 03/05/2019
Supplement Date Received by Manufacturer04/23/2019
05/03/2019
Initial Report FDA Received Date03/25/2019
Supplement Report FDA Received Date05/02/2019
05/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE EVENT DESCRIPTION.; SEE EVENT DESCRIPTION
Outcome Attributed to Adverse Event Required Intervention;